Georgia, 2009

Hail and Damaging Winds in Georgia, June 11 to 12, 2009

June 11 to 12, 2009 · NWS FFC · 8 events in 6 counties and zones

S. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An upper-level disturbance continued to track from the south central U.S. toward the eastern U.S. on the north side of a large subtropical ridge in the western Gulf of Mexico. Scattered thunderstorms developed during the early and mid-afternoon across northwest and north central Georgia and then moved southeast across north and central Georgia during the afternoon and evening. The disturbance was slightly stronger and the air mass slightly more unstable than on the 11th. Thus, strong to severe thunderstorms became somewhat more numerous than the previous day, but remained scattered in the north and just isolated in central areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 11, 11:28 AM EST, 36 minutes earlier.

Area forecast discussion, Jun 11, 11:28 AM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1228 PM EDT THU JUN 11 2009

.UPDATE...
NO MAJOR CHANGES TO THE CURRENT FORECAST...JUST ISSUING UPDATE TO
INCLUDE NEW SEVERE THUNDERSTORM WATCH FOR MUCH OF NORTH GEORGIA.
TWEAKED SKY COVER A BIT AND INCLUDED THE SOME POSSIBLY SEVERE
REFERENCE IN TH WATCH AREA.

&&

.PREV DISCUSSION... /ISSUED 530 AM EDT THU JUN 11 2009/

SHORT TERM /TODAY THROUGH SATURDAY/...
MODELS SIMILAR WITH AN UPPER LEVEL DISTURBANCE MOVING THE
TENNESSEE VALLEY TODAY. THIS FEATURE COMBINED WITH DAYTIME HEATING
AND A WEAK LEE-SIDE TROUGH EXTENDING FROM THE CAROLINAS INTO
EAST CENTRAL GEORGIA WILL BE THE MAIN TRIGGERS FOR THUNDERSTORM
DEVELOPMENT ACROSS THE CWA TODAY/TONIGHT. PLAN TO VARY POPS FROM
SLIGHT CHANCE EXTREME SOUTHERN COUNTIES TO LIKELY CATEGORY EXTREME
NORTH TODAY...THEN CHANCE POPS NORTH TO SLIGHT CHANCE CENTRAL
SECTS TONIGHT. LIKE WEDNESDAY...COULD SEE ISOLATED STRONG TO
SEVERE STORMS DEVELOP DURING MAX HEATING WITH HAIL AND GUSTY WINDS
BEING THE MAIN HAZARDS. LATEST SPC OUTLOOK FOR DAY 1 PUTTING MUCH
OF THE CWA IN SLIGHT RISK FOR SEVERE STORMS. LOOK FOR PRECIP
CHANCES TO BE ON THE INCREASE FRIDAY AS A FRONTAL BOUNDARY DRIFTS
SOUTHWARD FROM THE TENNESSEE VALLEY...APPROACHING NORTH GEORGIA
LATE IN THE DAY. GOOD CHANCE TO LIKELY POPS SEEM IN ORDER FOR MUCH
OF THE AREA. MODELS STILL SHOW BOUNDARY PUSHING INTO NORTH
GEORGIA FRIDAY NIGHT...THEN MEANDERING SOMEWHERE ACROSS NORTH
CENTRAL GEORGIA INTO SATURDAY...KEEPING THE BEST CHANCES FOR
SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN HALF OF THE CWA. AS
A GENERAL RULE...WILL USE A BLEND OF MAV/MET MOS FOR TEMPS AND
POPS THROUGH THE PERIOD

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MODELS SHOW THE BOUNDARY DRIFTING A BIT BACK TO THE NORTH SATURDAY
NIGHT/SUNDAY... WITH REMNANTS MEANDERING NEAR THE
TENNESSEE/GEORGIA BORDER INTO MID WEEK. THIS MAY GIVE CENTRAL
GEORGIA A SLIGHT DECREASE IN PRECIP CHANCES DURING THE
PERIOD...BUT LOOK FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS TO CONTINUE TO BE POSSIBLE ACROSS THE NORTH...AND
WILL CONTINUE TO SHOW BEST POPS GENERALLY NORTH OF AN ATLANTA TO
ATHENS LINE.

AVIATION...
VFR CONDITIONS AT MOST TAF SITES WITH AHN/MCN REPORTING MVFR
VISIBILITIES WITH PATCHY FOG.  ONCE AGAIN...THE PATCHY FOG WILL BURN
OFF RAPIDLY WITH SUNRISE...AND SCT-BKN040-050 CEILINGS WILL DEVELOP
BY THIS AFTERNOON.  WITH THE UPPER LEVEL IMPULSE MOVING ACROSS THE
AREA THIS AFTERNOON...CONVECTION POSSIBLE AT ALL TAF SITES THIS
AFTERNOON.  BASED UPON INSTABILITY PARAMETERS...BELIEVE THE BEST
TIMING FOR TSRA AT ANY TAF SITE WILL BE AFTER 20Z...AND CLOSER TO
00Z OVER THE CSG/MCN SITES.  WINDS WILL REMAIN WEST TO NORTHWEST
THROUGH 00-02Z...BEFORE SHIFTING BRIEFLY OUT OF THE SOUTHWEST.  WIND
SPEED WILL GENERALLY BE AROUND 5 KTS...INCREASING TO 8-10 KTS THIS
AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          90  68  91  68  88 /  50  30  40  40  30
ATLANTA         88  71  88  69  87 /  50  30  40  40  30
BLAIRSVILLE     83  62  83  61  82 /  60  30  60  40  40
CARTERSVILLE    87  65  87  64  88 /  60  30  50  40  40
COLUMBUS        91  73  92  71  91 /  30  20  30  20  20
GAINESVILLE     87  67  86  69  87 /  60  30  50  40  40
MACON           92  71  93  68  92 /  30  20  30  20  30
ROME            89  68  90  67  90 /  60  30  50  40  40
PEACHTREE CITY  89  66  89  65  88 /  40  20  40  30  30
VIDALIA         94  71  93  73  93 /  20  20  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT THIS EVENING FOR THE
FOLLOWING ZONES: BANKS...BARROW...BARTOW...CARROLL...CATOOSA...
CHATTOOGA...CHEROKEE...CLARKE...COBB...DADE...DAWSON...DEKALB...
DOUGLAS...FANNIN...FLOYD...FORSYTH...GILMER...GORDON...
GWINNETT...HALL...HARALSON...JACKSON...LUMPKIN...MADISON...
MURRAY...NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...
PICKENS...POLK...SOUTH FULTON...TOWNS...UNION...WALKER...WHITE...
WHITFIELD...WILKES.

&&

20
Hazardous weather outlook, Jun 11, 11:15 AM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1215 PM EDT THU JUN 11 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1215 PM EDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE TENNESSEE VALLEY
THIS AFTERNOON...DURING PEAK DAYTIME HEATING. A WEAK SURFACE
BOUNDARY EXTENDING FROM THE CAROLINAS INTO EAST CENTRAL GEORGIA
WILL COMBINE WITH THE DISTURBANCE TO AID IN THUNDERSTORM
DEVELOPMENT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL. FREQUENT
LIGHTNING CAN ALSO BE EXPECTED. THE STORMS WILL BE POSSIBLE ACROSS
ALL OF NORTH AND CENTRAL GEORGIA WITH THE GREATEST THREAT OF SEVERE
WEATHER NORTH OF A LINE FROM LAGRANGE TO MILLEDGEVILLE...MAINLY
BETWEEN 2 AND 10 PM.

.DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EVENING. INSTABILITY WILL INCREASE
ACROSS THE AREA WITH DAYTIME HEATING. CAPES OF 2000 TO 2500 AND
LIFTED INDICES OF -2 TO -4 ARE EXPECTED ACROSS THE AREA...WITH
ISOLATED SEVERE THUNDERSTORMS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 11, 10:59 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1159 AM EDT THU JUN 11 2009

GAZ001>003-111700-
1159 AM EDT THU JUN 11 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
DADE...WALKER AND CATOOSA COUNTIES UNTIL 100 PM EDT...

AT 1057 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF STEPHENSVILLE...AND MOVING EAST
AT 30 MPH.

WIND GUSTS OF 35 MPH ARE LIKELY AS THIS STORM MOVES ACROSS DADE...
WALKER AND CATOOSA COUNTIES THROUGH 100 PM EDT. SOME LOCATIONS IN
THE PATH OF THE STORM INCLUDE COLE CITY...STEPHENSVILLE...NEW
ENGLAND...TRENTON...HOOKER...MORGANVILLE...CHICKAMAUGA...CHATTANOOGA
VALLEY...FAIRVIEW...ROSSVILLE...LOOKOUT MOUNTAIN AND WILDWOOD.
Special weather statement, Jun 11, 11:24 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1224 PM EDT THU JUN 11 2009

GAZ011-019-111730-
1224 PM EDT THU JUN 11 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
FLOYD AND CHATTOOGA COUNTIES UNTIL 130 PM EDT...

AT 1223 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS THAT EXTENDED FROM NEAR MENLO TO 15
MILES SOUTHWEST OF CHATTOOGAVILLE... AND MOVING EAST AT 35 MPH.

WIND GUSTS OF 35 MPH...SMALL HAIL AND FREQUENT LIGHTNING ARE LIKELY
AS THESE STORMS MOVE ACROSS FLOYD AND CHATTOOGA COUNTIES THROUGH 130
PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
MENLO...CHATTOOGAVILLE...LYERLY...BERRYTON...BERRYTON...SUMMERVILLE..
.HOLLAND...JAMES H. FLOYD STATE PARK...TRION... COOSA... TIDINGS...
SUBLIGNA...ARMUCHEE...EVERETT SPRINGS AND LINDALE.
Special weather statement, Jun 11, 11:43 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1243 PM EDT THU JUN 11 2009

GAZ004-005-111745-
1243 PM EDT THU JUN 11 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
WHITFIELD AND MURRAY COUNTIES UNTIL 145 PM EDT...

AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS THAT EXTENDED FROM ABOUT 10 MILES
NORTHWEST OF TUNNEL HILL TO 10 MILES WEST OF MILL CREEK... AND
MOVING EAST AT 35 MPH.

WIND GUSTS OF 35 MPH...SMALL HAIL AND FREQUENT LIGHTNING ARE LIKELY
AS THESE STORMS MOVE ACROSS WHITFIELD AND MURRAY COUNTIES THROUGH
145 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ROCKY
FACE...TUNNEL HILL...MILL CREEK...VARNELL...COHUTTA...DALTON...
DAWNVILLE...BEAVERDALE...NORTH GEORGIA SPEEDWAY...SUMAC...
GREGORY...RAMHURST...CHATSWORTH...ETON AND CRANDALL.

The radar

The Northeast Alabama radar (KHTX), 94 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Whitfield

When
June 11, 12:04 PM EST to 12:08 PM EST
Where
Whitfield County, 0.6 mi W of Tunnel Hill to 0.5 mi E of Tunnel Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.830, -85.061

The Whitfield County Emergency Management Director reported that at least seven trees were blown down around Tunnel Hill. One of the trees fell on a house on Tunnel-Hill Varnell Road causing significant damage to the structure. Some power lines and power poles were also down in the area.

Lightning, Whitfield

When
June 11, 12:15 PM EST
Where
Whitfield County, 0.31 mi E of Dalton
Property damage
$10,000
Reported by
Newspaper
Coordinates
34.769, -84.945

The Daily Citizen of Dalton reported that lightning caused serious injuries to a horse located at a private residence on Charlotte Drive in Dalton. The lightning struck a tree next to which the horse was huddled during the thunderstorm.

Thunderstorm Wind, Gilmer

When
June 11, 12:40 PM EST to 1:03 PM EST
Where
Gilmer County, 7 mi NW of Ellijay to Pisgah
Measured
50 kt (58 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
34.772, -84.567

The Gilmer County Emergency Management Director reported that at least 40 trees were either uprooted or twisted across the county. Several power lines were also down. The roof was also ripped off an old fire station near Ellijay that had been converted into a parks and recreational building. Pea-sized hail was also observed during the thunderstorm.

Thunderstorm Wind, Banks

When
June 11, 2:32 PM EST to 3:02 PM EST
Where
Banks County, Lula to Five Pts
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
34.380, -83.670

The Banks County Emergency Management Director reported that at least 25 trees were blown down across the county, several blocking roads, and one downed tree causing significant damage to the roof of a home. Widespread power outages were observed and a number of traffic signals were rendered inoperative as a result. Some railroad crossing arms were also torn off by the strong winds gusts.

Hail, Fulton

When
June 11, 2:40 PM EST to 3:07 PM EST
Where
Fulton County, 7 mi W of Atlanta to 4.5 mi ESE of Atlanta
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.770, -84.522

Amateur radio operators relayed reports of nickel-sized hail near the Downtown Connector, Interstate 75/85, and Freedom Parkway. The public observed penny-sized hail in the western part of the county near Six Flags. The public also observed pea-sized hail in downtown Atlanta. Wind gusts near 40 mph also blew over traffic barrels and caused minor damage to hanging plastic banners.

Hail, Cobb

When
June 11, 5:36 PM EST to 5:40 PM EST
Where
Cobb County, 3 mi SSW of Mableton to 3 mi SSE of Mableton
Measured
0.75 in hail
Reported by
Public
Coordinates
33.780, -84.600

The public observed penny-sized hail near Six Flags and the Fulton county line, or about eight miles west to west-northwest of Atlanta.

Hail, Dodge

When
June 11, 7:00 PM EST to 7:20 PM EST
Where
Dodge County, Eastman to 5 mi SSE of Plainfield
Measured
1 in hail
Reported by
Public
Coordinates
32.200, -83.180

The public observed quarter-sized hail around Eastman. The Dodge County 911 Center observed pea-sized hail in Eastman. Radar data suggests that penny to nickel-sized hail likely fell from Eastman to approximately six miles east-northeast of Eastman.

Thunderstorm Wind, Fulton

When
June 12, 2:40 PM EST to 2:53 PM EST
Where
Fulton County, 7 mi W of Atlanta to 1 mi NW of East Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.770, -84.522

The Fulton County Emergency Management Director reported that several trees were down in the central part of the county. Radar data indicates that most of this likely occurred between Six Flags and just northwest of East Point. A tree fell on a vehicle trapping two people inside. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179443, 185368, 179444, 179975, 179447, 179446, 179969, 180068.